Alert archive / Virginia / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 22, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 18, 1995, 12:48 PM EDT for Bedford County, Virginia. It was in force for 42 min.
The area
The counties it named.
The facts
- Issued
- May 18, 1995, 12:48 PM EDT (16:48 UTC)
- Expired
- May 18, 1995, 1:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Bedford County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 181650 SVRRNK VAC019-515-181730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1248 PM EDT THU MAY 18 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 130 PM EDT FOR THE FOLLOWING COUNTYS... IN SOUTH CENTRAL VIRGINIA ...BEDFORD COUNTY AND THE INDEPENDENT CITY OF ...BEDFORD A SEVERE THUNDERSTORM WAS DETECTED ON DOPPLER RADAR AT 12:47... 10 MILES WEST OF BEDFORD...ON THE WESTERN BORDER OF BEDFORD CO. THIS STORM HAS HAD A HISTORY OF 60 MPH WINDS. STORMS ARE MOVING EAST AT 50 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. GILLEN/STEWART `&
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 9:48 AM EDT, 3 hours earlier.
Area forecast discussion, May 18, 9:48 AM EDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 945 AM EDT THU MAY 18 1995 RECOMMENDATIONS... WBC...RDU AND CRW...PLEASE INCLUDE A CHANCE FOR SVR IN THE ZONES FOR THIS AFTERNOON AND TONIGHT. DISCUSSION...NO TIME FOR DISC. MTE
In the hours before
Special weather statement, May 18, 8:11 AM EDT, 4 hours 37 minutes before
THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 810 AM EDT THU MAY 18 1995 WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-191200- ...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. ALREADY THIS MORNING...AN UNSTABLE AIR MASS IS IN PLACE ACROSS THE REGION. STEADY SOUTHWEST WINDS WILL CARRY ADDITIONAL LOW LEVEL MOISTURE INTO THE AREA THROUGH THE DAY. BY EARLY AFTERNOON...WHEN TEMPERATURES ARE EXPECTED TO BE AROUND 80 DEGREES...VERY UNSTABLE CONDITIONS WILL PREVAIL ACROSS THE AREA. THUNDERSTORMS WILL BEGIN TO DEVELOP THIS MORNING...BUT STRONG TO SEVERE THUNDERSTORMS ARE NOT EXPECTED UNTIL THIS AFTERNOON WHEN THE DYNAMICS ACROSS THE AREA WILL BECOME MORE FAVORABLE FOR SEVERE WEATHER. STRONG UPPER LEVEL WINDS WHICH ARE FORECASTED TO REACH THE AREA THIS AFTERNOON SUGGEST THAT THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOU LOCAL MEDIA OUTLET THROUGH THE DAY FOR THE LATE8ST WEATHER INFORMATION. ANOTHER THUNDERSTORM OUTLOOK WILL BE ISSUED AROUND NOON. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND TONIGHT. DESROSIERS
Special weather statement, May 18, 12:02 PM EDT, 46 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-191200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 PM EDT THU MAY 18 1995 ...TORNADO WATCH UNTIL 3 PM FOR SOUTHEAST WEST VIRGINIA AND FAR SOUTHWEST VIRGINIA... ...SEVERE THUNDERSTORM WATCH UNTIL 6 PM FOR THE REMAINDER OF SOUTHWEST VIRGINIA. ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE AREA... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. LATE THIS MORNING...A VERY MOIST AND UNSTABLE AIRMASS WAS IN PLACE ACROSS THE AREA. ADDITIONAL HEATING THIS AFTERNOON WILL INCREASE THE INSTABILITY OF THE AIRMASS EVEN MORE. STRONG TO SEVERE THUNDERSTORMS ARE ALREADY OCCURRING IN PORTIONS OF SOUTHERN WEST VIRGINIA AND FAR SOUTHWESTERN VIRGINIA. THESE STORMS ARE EXPECTED TO CONTINUE TO MOVE RAPIDLY EAST-NORTHEAST THIS AFTERNOON. IN ADDITION...THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS AFTERNOON ALMOST ANYWHERE IN SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. THE SEVERE THUNDERSTORM THREAT WILL LIKELY CONTINUE WELL INTO THE EVENING HOURS...ESPECIALLY EAST OF THE BLUE RIDGE. THE MAIN THREAT FROM THUNDERSTORMS THIS AFTERNOON AND TONIGHT IS STRONG DAMAGING WINDS AND LARGE HAIL. IN ADDITION...ISOLATED TORNADOES ARE ALSO POSSIBLE. : STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR LOCAL RADIO OR TELEVISION FOR LATER UPDATES AND POSSIBLE WARNINGS. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY MID AFTERNOON. MTE
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 12:33 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 42 min |
| May 18, 12:53 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge | 37 min |
| May 18, 1:01 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 44 min |
| May 18, 1:35 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 40 min |
| May 18, 3:28 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 32 min |
| May 18, 4:03 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 27 min |
| May 18, 4:39 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 51 min |
| May 18, 5:11 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 49 min |
| May 18, 5:14 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 46 min |
| May 18, 5:55 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 50 min |
| May 18, 6:50 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 55 min |
| May 18, 7:30 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery | 45 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.